Alert archive / Alabama / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 137, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 5, 2017, 3:27 AM CDT for Coffee County, Alabama. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 5, 2017, 3:27 AM CDT (08:27 UTC)
- Expired
- Apr 5, 2017, 3:44 AM CDT
- In force
- 17 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Coffee County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 5, 1:37 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 8.5 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2644 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
286
WUUS52 KTAE 050827
SVRTAE
ALC031-050900-
/O.NEW.KTAE.SV.W.0137.170405T0827Z-170405T0900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
327 AM CDT WED APR 5 2017
The National Weather Service in Tallahassee has issued a
* Severe Thunderstorm Warning for...
Northwestern Coffee County in southeastern Alabama...
* Until 400 AM CDT
* At 327 AM CDT, a severe thunderstorm was located near Glenwood, or
7 miles south of Goshen, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Chestnut Grove, Wilkinstown, Bluff Spring, Clowers Crossroads and
Newby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3155 8614 3162 8615 3162 8579 3155 8613
3153 8615 3154 8616
TIME...MOT...LOC 0827Z 248DEG 33KT 3161 8616
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
11-MOORE1 follow-up statement
882
WWUS52 KTAE 050844
SVSTAE
Severe Weather Statement
National Weather Service Tallahassee FL
344 AM CDT WED APR 5 2017
ALC031-050854-
/O.CAN.KTAE.SV.W.0137.000000T0000Z-170405T0900Z/
Coffee AL-
344 AM CDT WED APR 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN COFFEE COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
A severe thunderstorm watch remains in effect until 800 AM CDT for
southeastern Alabama.
LAT...LON 3155 8614 3162 8615 3162 8579 3155 8613
3153 8615 3154 8616
TIME...MOT...LOC 0842Z 248DEG 33KT 3167 8599
$$
11-MOOREWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 3:22 AM CDT, 5 minutes earlier.
Area forecast discussion, Apr 5, 3:22 AM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
422 AM EDT Wed Apr 5 2017
...SIGNIFICANT SEVERE WEATHER THREAT EXPECTED THROUGH TONIGHT...
.NEAR TERM [Through Today]...
Right now:
Strong low-level WAA from the surface through about the 300K
surface is focused perpendicular to a low-level theta-e gradient
draped from central GA through southern AL. This has been the
focus for convective initiation this morning. Plenty of elevated
instability, mid-level lapse rates around 7C/km, deep layer shear
around 40 kts, low freezing levels, and 500mb temps between -10 to
-12C are providing a ripe environment for large hail development.
Social media reports across southeast Alabama have shown hail
sizes from 1 to 2.5". Though the tornadic potential with these
storms in not incredible, low-layer shear around 25 kts, low-
layer wind profiles, and the presence of the aforementioned
boundary yield a non-zero chance for an isolated tornado this
morning.
The remainder of the day:
High resolution guidance has been nothing short of terrible wrt
its handling of this morning's convection. This adds a great deal
of uncertainty into the finer details of the convective evolution
through tonight. The synoptic set-up features a well defined upper
low moving into the Middle Mississippi Valley, with additional
cores of +PV forecast to advect and merge over the Southern Plains
today, amplifying the large-scale trough. Ahead of the attendant
cold front, southern stream jet-dynamics will help force discrete
convection as storms initiate along the Gulf coastal front and
move northeast through the afternoon. Large timing differences
exist between models as to whether these storms will move into the
Panhandle and southeast Alabama around mid-morning, or mid-
afternoon. The one thing pretty much the entire suite of guidance
agrees on is an incredibly favorable environment for severe
thunderstorm development. The SPC has outlooked areas north and
west of a line from Berrien county, through Seminole county, into
Walton county with a Moderate risk for severe storms (or 4/5 on
their threat scale). A Slight risk (3/5 on the threat scale)
extends into the southeast Big Bend, with Dixie and Lafayette
counties in a Marginal risk. As to the environment, low and deep
layer shear values aren't anything anomalous for this time of
year, with 0-6km shear forecast to be 50 to 60 knots and low-layer
shear 20-30 knots. While those are favorable numbers, this event
is set apart from the rest due to the coincident instability.
MLCAPE is forecast to be between 2000-3000 J/kg, with mid-level
lapse rates at or slightly above 7C/km. To put this into
perspective, a locally developed index suggests that this event
encompasses 9/10 binned environmental groupings that represent all
significant tornado events in the Tri-State region. While strong
long-track tornadoes are likely in the region today, the threat
for very large hail continues through the day as well. In fact,
the SPC has put the large hail potential at 45%, while the tornado
potential is 15%. Very impressive for both. The broken line of
storms should reach a line from Albany through Tallahassee late
this afternoon/early evening, and enter the southeast Big Bend
around midnight. The severe potential will continue across the
entire Tri-State region.
.SHORT TERM [Thursday Through Friday Night]...
In the wake of the front, a large upper trough and low-layer
ridging will prevail across the Southeast. Cool temperatures aloft
will limit afternoon heating with highs in the upper 60s to low
70s each afternoon. Lows Thursday night are forecast to fall into
the middle 40s, and into the low 40s on Friday night. No rain is
expected.
.LONG TERM [Saturday Through Wednesday]...
No significant weather concerns through the period.
&&
.AVIATION [Through 06Z Thursday]...
Scattered TSRA this morning across N FL are moving NE into SE AL and
SW GA. Between 09-15Z, the area should see a break in chances for
TSRA, but low (MVFR-IFR) cigs are expected to remain in place.
Around 15Z, this deck of low clouds will begin to rise as convection
starts to move in near DHN then eastward across the area through the
afternoon. MVFR cigs are likely to hang in for a couple hours behind
the convection. Some of these storms today may be severe with
tornadoes, strong winds, and large hail all possible. Outside of
thunderstorms, the prevailing southerly winds will gust to near 30
kt at times.
&&
.MARINE...
Advisory conditions are expected to begin west of Apalachicola
this morning, and spread over the whole northeast Gulf tonight.
Strong to severe thunderstorms are expected today, with the
potential for large hail and tornadoes. Advisory conditions will
prevail through Friday morning, and finally falling out of
Cautionary levels by Saturday morning.
&&
.FIRE WEATHER...
Red Flag conditions are not expected through the end of the week.
Dispersion indices will be quite high today and especially on
Thursday.
&&
.HYDROLOGY...
Widespread average rainfall amounts through tonight will range
from about 0.5-0.75", with isolated amounts in stronger storms up
to 1.5". Most area rivers have or are beginning to crest from the
heavy rains on Monday. These additional forecast amounts today are
not expected to have a significant impact on current levels or
trends. Expect all area rivers to remain in or below action stage.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 81 55 71 46 69 / 80 70 0 0 0
Panama City 76 58 69 53 67 / 80 30 0 0 0
Dothan 79 51 67 45 65 / 80 60 0 0 0
Albany 81 52 66 45 64 / 80 60 0 0 0
Valdosta 82 55 70 46 67 / 70 70 10 0 0
Cross City 83 60 71 47 68 / 40 70 10 0 0
Apalachicola 77 59 70 53 67 / 80 70 0 0 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late tonight for Coastal Bay-
Coastal Franklin-Coastal Gulf-South Walton.
Severe Thunderstorm watch in effect for Holmes and Jackson
counties through 8 AM CDT.
GA...Severe Thunderstorm Watch in effect until 8 AM CDT for
extreme southwest GA.
AL...Severe Thunderstorm watch in effect until 8 AM CDT for all
of southeast Alabama.
GM...Small Craft Advisory from 2 PM this afternoon to noon EDT
Friday for Apalachee Bay or Coastal Waters From Keaton
Beach to Ochlockonee River Fl out to 20 Nm- Coastal
Waters From Ochlockonee River to Apalachicola Fl out to
20 Nm- Coastal waters from Suwannee River to Keaton Beach
out 20 NM- Waters from Suwannee River to Apalachicola FL
from 20 to 60 NM.
Small Craft Advisory from 8 AM this morning to noon EDT Friday
for Coastal waters from Apalachicola to Destin FL out 20 NM-
Waters from Apalachicola to Destin FL from 20 to 60 NM.
&&
NEAR TERM...Harrigan
SHORT TERM...Harrigan
LONG TERM...Harrigan
AVIATION...Harrigan
MARINE...Harrigan
FIRE WEATHER...Harrigan
HYDROLOGY...HarriganIn the hours before
Local storm report, Apr 5, 1:07 AM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
207 AM EDT WED APR 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 AM HAIL 1 NNE BELLWOOD ESTATES 31.19N 85.78W
04/05/2017 M1.00 INCH GENEVA AL BROADCAST MEDIA
QUARTER SIZE HAIL AND ESTIMATED 50 MPH WIND GUSTS.
&&
HARRIGANLocal storm report, Apr 5, 1:16 AM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
216 AM EDT WED APR 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM HAIL 2 S DALEVILLE 31.28N 85.71W
04/05/2017 M1.25 INCH DALE AL BROADCAST MEDIA
&&
HARRIGANLocal storm report, Apr 5, 1:22 AM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
222 AM EDT WED APR 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0209 AM HAIL NEWTON 31.33N 85.60W
04/05/2017 M1.75 INCH DALE AL BROADCAST MEDIA
&&
HARRIGANThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 12:03 AM CDT | Severe Thunderstorm Warning | TAE | Geneva | 27 min |
| Apr 5, 12:29 AM CDT | Severe Thunderstorm Warning | TAE | Coffee, Dale, Geneva | 31 min |
| Apr 5, 12:49 AM CDT | Severe Thunderstorm Warning | TAE | Coffee, Dale, Geneva, Henry, Houston | 41 min |
| Apr 5, 1:20 AM CDT | Severe Thunderstorm Warning | TAE | Dale | 25 min |
| Apr 5, 1:27 AM CDT | Severe Thunderstorm Warning | TAE | Dale, Henry | 48 min |
| Apr 5, 1:48 AM CDT | Severe Thunderstorm Warning | TAE | Geneva, Houston | 42 min |
| Apr 5, 2:02 AM CDT | Severe Thunderstorm Warning | TAE | Henry | 17 min |
| Apr 5, 2:16 AM CDT | Severe Thunderstorm Warning | TAE | Geneva, Houston | 44 min |
| Apr 5, 4:40 AM CDT | Severe Thunderstorm Warning | TAE | Henry | 35 min |
| Apr 5, 9:29 AM CDT | Severe Thunderstorm Warning | TAE | Coffee, Dale | 31 min |
| Apr 5, 9:50 AM CDT | Severe Thunderstorm Warning | TAE | Coffee, Dale | 25 min |
| Apr 5, 10:10 AM CDT | Severe Thunderstorm Warning | TAE | Coffee, Dale, Henry | 9 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.